Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 258, NWS Memphis, TN

July 4, 2018Chester County, Hardin County, McNairy County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 4, 2018, 8:53 PM CDT for Chester County, Hardin County, McNairy County, Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2018, 8:53 PM CDT (01:53 UTC)
Expired
Jul 4, 2018, 9:45 PM CDT
In force
52 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chester County, TN, Hardin County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 129 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:13 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 4, 7:13 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
713 PM CDT Wed Jul 4 2018

.UPDATE...

Updated to extend heat advisory and add excessive heat warnings
through Thursday evening.

&&

.DISCUSSION...

A weak shortwave embedded within deep easterly flow, to the south
of a sprawling upper level ridge of high pressure over the Middle
Mississippi and Ohio Valleys, will produce scattered showers and
thunderstorms this evening. Very warm and humid weather will
continue through tonight.

Very hot and humid weather is anticipated for Thursday with
dangerous heat index values ranging from 105 to 115 degrees by
afternoon. Heat advisories have been extended through Thursday
evening areawide, with an excessive heat warning for most areas
along and west of the Mississippi River. Use extreme caution with
any outdoor activities tomorrow afternoon through early evening.

JLH

&&

.PREV DISCUSSION... /issued 250 PM CDT Wed Jul 4 2018/

Upper level ridge over the Midwest/central U.S. will retrograde
late Thursday/Friday, placing the Mid-South in northwest/northerly
upper flow. This will allow a weak front to move into the area,
with temperatures not as hot and increased precipitation chances.

For tonight...heat index values over 100 at many sites across the
Mid-South, so heat advisory continues. High-res models show
showers/a few tstorms over the area. Latest few runs of the CAMs,
as well as NAM/GFS, suggest convection persisting well into the
evening hours. Will raise POPs into the chance category for the
00-06Z period for SW TN/N MS/E AR. Agree with SPC assessment of
gusty winds possible, given strong DCAPEs across area.

Lingering effects of upper ridge should persist through Thursday.
Weak front will work in by late afternoon, but forecast highs in the
90s and dewpoints in the 70s suggest a heat advisory may be needed
for portions of the area, especially NE AR/MO Bootheel. Will let
midnight shift re-evaluate after the evening convection.

Upper-level transition in full swing by Thursday night/Friday. Mid-
South should see less influence from upper ridge, focusing of weak
frontal boundary, and weak upper system rounding the east side of
the ridge. Showers/tstorms increasing late Thursday night, and
widespread precipitation on Friday. At this point no organized
severe or widespread heavy rain is expected.

For Saturday...surface boundary should be drifting over N MS. Weak
systems riding along southern periphery of upper ridge should
keep convection mostly over and south of our N MS counties.

Surface boundary should wash out by late weekend, allowing moisture
and POPs to return to much of the area into early next week.
Upper ridge to build back over the MS/OH valley area by late in
the forecast period, which will mean increasing temps as well.

GW

&&

&&

.AVIATION.../00z TAFs/

VFR conditions will prevail through much of the forecast period.
There may be temporary reductions in vsbys in fog late tonight at
KMKL and KTUP. Isolated to scattered showers and thunderstorms
will also continue across the Mid South this evening and again
Thursday afternoon across southern sections. Winds should remain
light and variable tonight, becoming easterly on Thursday at
speeds between 5-8 kts.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Thursday for Lawrence-Randolph.

     Excessive Heat Warning until 8 PM CDT Thursday for Clay-
     Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
     Phillips-Poinsett-St. Francis.

MO...Excessive Heat Warning until 8 PM CDT Thursday for Dunklin-
     Pemiscot.

MS...Heat Advisory until 8 PM CDT Thursday for Alcorn-Benton MS-
     Calhoun-Chickasaw-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
     Tippah-Tishomingo-Union-Yalobusha.

     Excessive Heat Warning until 8 PM CDT Thursday for Coahoma-
     Tunica.

TN...Heat Advisory until 8 PM CDT Thursday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 4, 11:59 AM CDT, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1159 AM CDT Wed Jul 4 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-051045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1159 AM CDT Wed Jul 4 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect for the entire Mid-South today as
Heat Index values may exceed 105 degrees at times this afternoon
and early this evening.

A few strong storms are possible this afternoon and evening over
southwest Tennessee...northern Mississippi...and extreme eastern
Arkansas. Gusty wind...heavy rain...and lightning are the primary
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat Index values may exceed 105 degrees on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 4, 4:27 PM CDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
427 PM CDT WED JUL 4 2018

MSZ002-008-012-013-042200-
Lafayette MS-Marshall MS-Panola MS-Tate MS-
427 PM CDT WED JUL 4 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Northwestern Lafayette County in northwestern Mississippi...
Southern Marshall County in northwestern Mississippi...
Northeastern Panola County in northwestern Mississippi...
Eastern Tate County in northwestern Mississippi...

At 427 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Bethlehem, or 7
miles south of Wall Doxey State Park, moving west at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Lafayette...southern Marshall...northeastern
Panola and eastern Tate Counties should monitor this storm closely.

LAT...LON 3464 8933 3446 8936 3448 8989 3475 8983
TIME...MOT...LOC 2127Z 099DEG 31KT 3456 8944
Special weather statement, Jul 4, 5:23 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
523 PM CDT WED JUL 4 2018

MSZ001-002-008-042315-
Marshall MS-DeSoto MS-Tate MS-
523 PM CDT WED JUL 4 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

West central Marshall County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Tate County in northwestern Mississippi...

At 523 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Independence, or 12
miles east of Hernando, moving west at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in west central Marshall...DeSoto and Tate Counties should
monitor this storm closely.

LAT...LON 3465 9021 3467 9022 3469 9022 3470 9023
      3472 9021 3472 9020 3486 9020 3497 9018
      3497 8979 3483 8966 3465 8971 3460 8973
      3462 9024
TIME...MOT...LOC 2223Z 102DEG 22KT 3476 8978
Local storm report, Jul 4, 6:30 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
630 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     5 WNW MARIANNA          34.75N 89.67W
07/04/2018                   MARSHALL           MS   LAW ENFORCEMENT

            TREE DOWN REPORTED BY DESOTO COUNTY SHERIFF OFFICE, RADAR
            ESTIMATED TIME.

&&

WLC
Special weather statement, Jul 4, 6:34 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
634 PM CDT WED JUL 4 2018

ARZ035-036-048-049-MSZ007-050015-
St. Francis AR-Cross AR-Lee AR-Crittenden AR-Tunica MS-
634 PM CDT WED JUL 4 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 PM CDT
FOR...

St. Francis County in eastern Arkansas...
Southwestern Cross County in eastern Arkansas...
Lee County in eastern Arkansas...
Southwestern Crittenden County in eastern Arkansas...
Northern Tunica County in northwestern Mississippi...

At 634 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Horseshoe Lake, or
7 miles southeast of Hughes, moving west at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in St. Francis...southwestern Cross...Lee...southwestern
Crittenden and northern Tunica Counties should monitor this storm
closely.

LAT...LON 3500 9115 3500 9105 3527 9104 3506 9025
      3503 9025 3504 9029 3502 9031 3498 9030
      3496 9026 3490 9026 3487 9031 3486 9030
      3486 9026 3469 9027 3475 9110 3487 9110
      3487 9112 3491 9112 3491 9115
TIME...MOT...LOC 2334Z 103DEG 31KT 3489 9037
Local storm report, Jul 4, 7:37 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
737 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     HERNANDO                34.83N 89.99W
07/04/2018                   DESOTO             MS   TRAINED SPOTTER

            TREES DOWN BLOCKING ROADS IN AND AROUND CITY OF HERNANDO.
            TIME IS RADAR ESTIMATED.

&&

AJC
Special weather statement, Jul 4, 8:46 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
846 PM CDT WED JUL 4 2018

MSZ005-006-009-TNZ091-092-050230-
Tishomingo MS-Alcorn MS-Prentiss MS-McNairy TN-Hardin TN-
846 PM CDT WED JUL 4 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...

Northwestern Tishomingo County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Northern Prentiss County in northeastern Mississippi...
Southern McNairy County in southwestern Tennessee...
Southwestern Hardin County in southwestern Tennessee...

At 846 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Burnsville, or near Iuka, moving west at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Tishomingo...Alcorn...northern Prentiss...
southern McNairy and southwestern Hardin Counties should monitor this
storm closely.

LAT...LON 3473 8823 3469 8872 3515 8872 3512 8822
      3490 8818
TIME...MOT...LOC 0146Z 105DEG 22KT 3485 8830

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:00 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy45 min
Jul 4, 9:16 PM CDTSevere Thunderstorm WarningMEGHardeman, McNairy25 min
Jul 4, 9:23 PM CDTSpecial Weather StatementMEGHenderson52 min
Jul 4, 9:44 PM CDTSevere Thunderstorm WarningMEGHardeman, Hardin, McNairy46 min
Jul 4, 9:50 PM CDTSpecial Weather StatementMEGHardeman40 min
Jul 4, 10:02 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman43 min
Jul 4, 10:33 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood, Tipton29 min
Jul 4, 11:00 PM CDTSpecial Weather StatementMEGChester, Haywood, Henderson, Madison45 min
Jul 4, 11:26 PM CDTFlash Flood WarningMEGHaywood, Madison3 hr
Jul 5, 5:38 PM CDTSpecial Weather StatementMEGHardin37 min
Jul 5, 6:10 PM CDTSpecial Weather StatementMEGChester, Hardin, McNairy50 min
Jul 4, 8:46 PM CDTSpecial Weather StatementMEGAlcorn, Tishomingo44 min
Jul 4, 9:31 PM CDTSpecial Weather StatementMEGTishomingo29 min
Jul 4, 10:19 PM CDTSpecial Weather StatementMEGUnion41 min
Jul 5, 6:34 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall, Tippah17 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.